Virginia, 2005

Damaging Winds in Virginia, July 19, 2005

July 19, 2005 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 3:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 3:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...HOT AFTN UNDERWAY W/
TEMPS MAINLY IN MID 90S ACRS INLAND AREAS OF VA/NC AND HEAT INDICES
105 TO 110. A FEW OF THE USUAL HOT SPOTS/AWOS SITES HAVE TEMPS CLOSE
TO 100. HAVE SCTD TSTMS ALL ZONES THIS EVENG...LATEST RADAR SHOWS A
LINE NEAR CHO...PUSHING EWD SO WENT W/ HIGHEST CHC IN FAR NRN ZONES.
AS FOR HEAT ADVSRY...CONTD IT THRU WED AFTN FOR NC (WHERE TEMPS IN
LWR TO MID 90S WILL COMBINE W/ DEW PTS IN MUD TO UPR 70S)
ELSEWHERE...AS BNDRY DROPS THRU OVERNGT INTO WED MRNG...WINDS TURN
MORE NLY...LIKELY ALLOWING FOR ONSHORE FLOW ALONG CSTL ZONES
INCLUDING NORFOLK. THIS WOULD KEEP TEMPS THERE IN LWR 90S AND EVEN
W/ DEW PTS IN MID 70S THIS WOULD NOT MEET HEAT ADVSRY CRITERIA.
FARTHER WEST IN CNTRL VA TEMPS MAY REACH MID 90S BUT DEW PTS LOOK A
BIT LWR...AGAIN YIELDING HEAT INDICES JUST BLO CRITERIA. THINK
MODELS ARE PUSHING BNDRY THRU TOO FAST SO HAVE CHC TSTMS WED AFTN IN
SRN ZONES...SCHC MOST OTHER ZONES (KEPT FAR NRN ZONES DRY).

THU/FRI...BNDRY DISSIPATES OVR NRN ZONES...TEMPS COOL A LITTLE IN
NRN AREAS THU BUT STILL NR TO SLIGHTLY ABOVE NRML. BNDRY SHIFTS BACK
NWD ON FRI W/ HIGHS MAINLY IN 90S. WILL KEEP CHC POPS GOING
AFTNS/EVENG.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...UPR RIDGE DRIFTS EWD FROM
ROCKIES/PLAINS STATES AND SET UP OVER LWR MS VLY/TN VLY BY MON/TUE
NEXT WEEK. MEX GDNC GOING FOR HIGHS ONLY IN LWR 90S...BUT IS LIKELY
TRENDING TOO MUCH TOWARDS CLIMO. H850 TEMPS NR 22 C ON BOTH
GFS/ECMWF SO HAVE GONE W/ HIGHS IN UPR 90S MON/TUE FOR INLAND
VA/NC...TO MID 90S INLAND MD. HGTS ALOFT WILL YIELD WK LAPSE RATES
SO ONLY HAVE SILENT SCHC POPS IN AFTNS/EVENGS.

.AVIATION...
MAINLY VFR NEXT 24 HOURS OUTSIDE OF ISOLD TO SCT SHWRS/TSTMS. SBY
TO SEE SOME BR WITH MVFR VSBYS LIKELY OVRNGT.

&&

.MARINE...
SW WINDS 10 KTS OR LESS THRU TONIGHT. WEAK TROF WILL SHIFT WINDS
MORE TO NW ON WED BUT LTL IF ANY WIND SPEED INCREASE EXPECTED.

&&

.CLIMATE...HOT STRETCH TO CONTINUE FOR FORSEEABLE FUTURE. SO FAR
THOUGH....THIS IS NOT PARTICULARLY UNUSUAL. 90-DEGREE (OR HIGHER)
COUNT SO FAR THIS MONTH INCLUDING TODAY...
RIC...13 DAYS (NORMAL FOR JULY...15 DAYS) (MOST...26 DAYS IN 1993)
ORF... 7 DAYS (NORMAL FOR JULY...13 DAYS) (MOST...26 DAYS IN 1993)
SBY... 5 DAYS (NORMAL FOR JULY...11 DAYS) (MOST...26 DAYS IN 1993)

90-DEGREE (OR HIGHER) COUNT SO FAR THIS YEAR INCLUDING TODAY...
 RIC...21 DAYS (NORMAL FOR YEAR...42 DAYS) (MOST...70 DAYS IN 1977)
 ORF...11 DAYS (NORMAL FOR YEAR...34 DAYS) (MOST...56 DAYS IN 1880)
 SBY... 9 DAYS (NORMAL FOR YEAR...25 DAYS) (MOST...49 DAYS IN 1995)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FOR NCZ012>017-030>032 UNTIL 6 PM WEDNESDAY.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Jul 19, 6:03 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 AM EDT TUE JUL 19 2005

NCZ012>017-030>032-VAZ048-049-060>098-201115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
703 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA...
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR HEAT INDICES FROM 103 TO
108...REFER TO NPWAKQ/WWUS71 KAKQ/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY IS IN EFFECT FOR WEDNESDAY FOR HEAT INDICES FROM 103
TO 108 FOR SOUTHSIDE AND TIDEWATER VIRGINIA AND PORTIONS OF
NORTHEAST NORTH CAROLINA...REFER TO NPWAKQ/WWUS71 KAKQ/ FOR
DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY
THROUGH SUNDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ102-VAZ099-100-
201115-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-ACCOMACK-NORTHAMPTON VA-
703 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...THE
VIRGINIA PORTION OF THE CHESAPEAKE BAY...CURRITUCK SOUND...AND
THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO CURRITUCK
BEACH LIGHT...OUT TO 40 NM.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 19, 3:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT TUE JUL 19 2005

VAZ048-049-192100-
FLUVANNA VA-LOUISA VA-
412 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS MOVING INTO EASTERN VIRGINIA PIEDMONT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 37 MILES NORTH OF PALMYRA TO 20 MILES
NORTHWEST OF PALMYRA...OR FROM 8 MILES SOUTHWEST OF CULPEPER TO 6
MILES WEST OF CHARLOTTESVILLE...MOVING SOUTH AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  PALMYRA AROUND 450 PM EDT...

PERSONS IN THE PATH OF THESE STORMS COULD EXPERIENCE WIND GUSTS TO
30 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
Special weather statement, Jul 19, 3:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT TUE JUL 19 2005

NCZ012-VAZ087-092-192145-
GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
449 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORM MOVING INTO NORTHEAST NORTH CAROLINA AND
PORTIONS OF EXTREME SOUTHERN VIRGINIA...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF GARYSBURG...OR ABOUT OVER ROANOKE
RAPIDS...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GUM FORKS AT 455 PM EDT...GASTON AT 500 PM EDT...SLATES CORNER
AT 505 PM EDT...TURNERS CROSSROADS AT 515 PM EDT...DAHLIA AT 525 PM
EDT...LANES CORNER AT 540 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND
GUSTS TO 35 MPH WILL ALSO BE POSSIBLE.

BROWN
Special weather statement, Jul 19, 3:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT TUE JUL 19 2005

VAZ048-049-062>064-192200-
CAROLINE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
457 PM EDT TUE JUL 19 2005

...THUNDERSTORMS MOVING THROUGH THE EASTERN VIRGINIA PIEDMONT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 9 MILES NORTH OF LOUISA TO 12 MILES WEST OF
HADENSVILLE...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
MINERAL AROUND 500 PM EDT AND MILFORD AROUND 550 PM EDT. SMALL
HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. HEAVY DOWNPOURS WILL BE BRIEF...BUT MAY
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 19, 4:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT TUE JUL 19 2005

VAZ094>098-192145-
CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK
VA-VIRGINIA BEACH VA-
512 PM EDT TUE JUL 19 2005

...SHOWERS AND THUNDERSTORMS MOVING INTO HAMPTON ROADS...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF CHURCHLAND...MOVING NORTHEAST AT
15 MPH. THE  THUNDERSTORMS WILL BE NEAR WESTERN BRANCH AT 520 PM
EDT...CHURCHLAND...AND...HUNTERSVILLE AT 525 PM
EDT...GHENT...AND...DOWNTOWN NORFOLK AT 540 PM EDT.

THROUGH 6 PM...EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...AND WIND GUSTS TO 25 MPH. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Jul 19, 4:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT TUE JUL 19 2005

NCZ012>014-032-192230-
GATES NC-HERTFORD NC-NORTHAMPTON NC-PERQUIMANS NC-
530 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS CONTINUE MOVING THROUGH NORTHEAST NORTH
CAROLINA...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 14 MILES WEST OF MURFREESBORO TO 7
MILES SOUTHWEST OF GATESVILLE...OR FROM 12 MILES NORTH OF RICH
SQUARE TO 7 MILES SOUTHWEST OF GATESVILLE...MOVING EAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  MURFREESBORO AROUND 550 PM EDT...
  GATESVILLE AROUND 605 PM EDT...
  SUNBURY AROUND 630 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
July 19, 5:00 PM EST
Where
Hanover County, 5 mi SE of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -77.417

Large limbs and power lines down on Ashcake Road.

Thunderstorm Wind, King William

When
July 19, 5:50 PM EST
Where
King William County, Mangohick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.800, -77.283

Trees down on Route 360.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470693, 5470694.